Advocacy

 

 

Psychotropic Drug Use in Skilled Nursing Facilities


The US Department of Health and Human Services issued a Memorandum  on  Psychotropic Drug Use in Skilled Nursing Facilities (SNF), dated October 25, 2002.  It was developed in response to concerns expressed by the Senate Special Committee on Aging, the Office of Inspector General (OIG) about psychotropic drugs sometimes being used in nursing homes as inappropriate chemical restraints. Although they found that  psychotropics were generally being used appropriately, some practice points needed clarification.

Below are some key points.  Full text is available at : www.cms.hhs.gov/transmittals/downloads/AB02143.pdf

 

 


 

Key Points From the Guidelines for Use of Antipsychotic Drugs in Nursing Homes


 

1. Skilled Nursing Facilities must first do must a comprehensive assessment of the resident.

 

2. When an antipsychotic drug has not been used in the past, it should not be given unless it is necessary to treat a specific condition as diagnosed and it is documented in the clinical record.

 

3. Antipsychotic drugs should NOT be used unless it is clearly documented that the resident has one or more of the following specific conditions:

•Schizophrenia;

•Schizo-affective disorder;

•Delusional disorder;

•Psychotic mood disorders (including mania and depression with psychotic features);

•Acute psychotic episodes;

•Brief reactive psychosis;

•Schizophreniform disorder;

•Atypical psychosis;

•Tourette's disorder;

•Huntington's disease;

•Short-term (7 day) symptomatic treatment of hiccups, nausea, vomiting, or pruritus. Residents with nausea and vomiting secondary to cancer or cancer chemotherapy can be treated for longer periods of time.

•Organic mental syndromes (delirium, dementia, and amnestic and other cognitive disorders by DSM-IV) with associated psychotic and/or agitated behaviors.

 

4. Organic mental syndromes must be quantitatively and objectively documented in the resident's records. The documentation is necessary to help:

- Assess whether the resident's behavioral symptom  ("the problem") is in need of some form of intervention.

- Determine whether the behavioral symptom is transitory or permanent.

- Relate the behavioral symptom to other events in the resident's life in order to learn about potential causes (e.g., death in the family, not adhering to the resident's customary daily routine).

- Rule out environmental causes (e.g., excessive heat, noise, overcrowding).

- Rule out medical causes (e.g., pain, constipation, fever, infection).

 

5. Is the organic mental syndrome with associated psychotic and/or agitated behaviors persistent?

6. Is it caused by something that is preventable?

 

7. Also, is the organic mental syndrome causing the resident to:

- Present a danger to himself/herself or to others;

- Continuously scream, yell, or pace and results in an impairment of functional capacity; or

- Experience psychotic symptoms (e.g., hallucinations, paranoia, delusions) that are not exhibited as dangerous behaviors or as screaming, yelling, or pacing but result in distress or impairment of functional capacity.

 

8.  Anti-psychotics should only be used  when the answers to  EACH of those above questions (condition, persistent, not environmentally or situationally or medically caused, not preventable, causing impairment of function) was "Yes".

 

9. Anti-psychotics should NOT be used if the only indication is one or more of the following:

•Wandering;

•Poor self care;

•Restlessness;

•Impaired memory;

•Anxiety;

•Depression (without psychotic features);

•Insomnia;

•Unsociability;

•Indifference to surroundings;

•Fidgeting;

•Nervousness;

•Uncooperativeness; or

•Agitated behaviors that do not represent danger to the resident or others.

 

9.  Discontinuing the Drug: Unless clinically contraindicated, gradually reduce the dose of the antipsychotic drug and use behavioral interventions to discontinue the drug.  The resident should be closely supervised as the dose is being gradually reduced.

If the gradual dose reduction causes an adverse effect on the resident and dose reduction is discontinued, document this decision and the reasons for it in the clinical record.

Gradual dose reductions consist of tapering the daily dose to determine whether symptoms can be controlled by a lower dose or the drug can be altogether eliminated.

NOTE: "Behavior interventions"  means modifying the resident's behavior or the resident's environment (including staff approaches to care) to the largest degree possible to accommodate the behavioral symptoms that are causing concern.

Please see full text for all of the memorandum which contains additional information : www.cms.hhs.gov/manuals/pm_trans/AB02143.pdf
 

Return to


Alcohol and Seniors Home Page